A teenage girl was left in intensive care after taking a common cold and flu remedy currently subject to a safety review.
The 18-year-old, from France, was left confused, vomiting and battling blurred vision and headaches after taking pseudoephedrine.
She ended up spending six days in ICU after being struck down with one of the extremely rare but deadly complications that have spooked health chiefs across Europe.
Her case — and another similar one in a Turkish man in his 50s — are expected to be considered by regulators judging pseudoephedrine’s health risks.
Britain’s medical regulator has launched a safety probe into the drug, it was revealed yesterday.
Tablets and capsules taken to relieve a blocked nose — including some made by Sudafed, Nurofen and Day & Night Nurse — contain pseudoephedrine. But health chiefs at the Medicines and Healthcare products Regulatory Agency (MHRA) – which polices the safety of drugs used in Britain – are now spooked by reports of patients being struck down with two conditions, triggered by the chemical
The Medicines and Healthcare products Regulatory Agency (MHRA) is ‘reviewing available evidence’ to determine whether the rules on selling products such as Sudafed and Day & Night Nurse need to change.
It follows new reports of patients being struck down with two different life-threatening complications that can cause strokes.
Both conditions — called posterior reversible encephalopathy syndrome (PRES) and reversible cerebral vasoconstriction syndrome (RCVS) — happen when blood supply to the brain is reduced, causing it to swell.
Pseudoephedrine could be pulled from shelves or made prescription-only, if MHRA officials decide action is needed.
Whitehall sources told MailOnline, however, that a rule change was unlikely.
Other decongestants, such as products made by Benylin and Nurofen, would also be affected if any change was necessary.
Dozens of own-brand remedies — including ones at Boots and Lloyds — also contain the chemical.
It comes after bosses at the European Medicines Agency (EMA) launched their own review into the safety of the medicine less than a fortnight ago.
It noted a ‘small number’ of cases had been logged in surveillance databases and medical literature.
One of these cases is likely to be that of the French girl, who wasn’t identified.
Doctors at the University Medical Centre in Amiens shared the case of PRES in the journal Frontiers of Medicine in March 2022.
The 18-year-old who had kidney failure, was already receiving hemodialysis – a treatment via a machine to filter waste and water from the blood – three times a week.
She was also suffering from a bacterial infection in her bloodstream, triggered by a catheter.
Admitted to the emergency department with mental confusion, blurred vision, headaches, and vomiting, the unidentified woman had taken an oral decongestant containing 60 mg pseudoephedrine earlier that day.
Everyday decongestant tablets found on pharmacy shelves often contain between 30mg and 60mg of pseudoephedrine hydrochloride.
Some 60mg can be found in Sudafed decongestant tablets or Benadryl Plus Capsules, for example, available over the counter in Boots or Lloydspharmacy.
Signs of PRES often include headaches, vision problems and seizures — found in over two thirds of cases — according to the NHS. The symptoms of PRES usually come on quickly, in just a matter of hours, and worsen over a period of 12 to 48 hours
While the woman’s blood tests and glucose levels were deemed within a normal range, doctors recorded a high blood pressure reading of 210/100mmHg.
An ideal blood pressure is considered to be between 90/60mmHg and 120/80mmHg.
Transferred to intensive care where she was sedated and ventilated, MRI brain scan results later showed swelling on her blood vessels and brain tissue, interrupting the brain-blood barrier.
Suffering from both kidney failure and sepsis, medics wrote ‘uncontrolled hypertension from oral decongestant in the setting of renal failure and sepsis might have triggered PRES’.
After neurological symptoms improved on her second day in intensive care, the woman was later discharged after six days, making a full recovery.
PRES is linked with a swathe of conditions, though most frequently with high blood pressure, eclampsia, severe infection, kidney disease and some autoimmune diseases.
Doctors don’t know exactly what is behind PRES. But seven in ten sufferers have high blood pressure, which puts pressure on the blood vessels and can cause surrounding brain tissue to swell.
Signs of PRES often include headaches, vision problems and seizures — found in over two thirds of cases — according to the NHS.
The symptoms of PRES usually come on quickly, in just a matter of hours, and worsen over a period of 12 to 48 hours.
Later in September 2022, medics at Konya City Hospital in Turkey also noted a further case of PRES in a 56-year-old man.
In an effort to relieve his runny nose, sore throat, and headache symptoms, the unidentified man took two doses of paracetamol and pseudoephedrine tablets.
But following his second dose, suffered a generalized tonic-clonic seizure in his sleep – where the muscles stiffen, the patient loses consciousness and arms and legs begin to jerk rapidly.
Writing in the journal Clinical Neuropharmacology, doctors said the man was not known to have any risk factors associated with the potentially deadly condition.
However, an MRI scan revealed swelling on both sides of the brain, leading doctors to diagnose PRES.
The man was later diagnosed with hypertension and diabetes in a follow-up appointment.